Alert archive / Idaho / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 12, NWS Pocatello, ID

June 20, 2010Clark County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 20, 2010, 3:57 PM MDT for Clark County, Idaho. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2010, 3:57 PM MDT (21:57 UTC)
Expired
Jun 20, 2010, 4:45 PM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Clark County, ID

The radar

The Pocatello radar (KSFX), 134 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2010-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2010-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:59 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 20, 1:59 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
159 PM MDT SUN JUN 20 2010

.SHORT TERM...SUNDAY NIGHT THROUGH WEDNESDAY...UPPER LOW MOVING
THROUGH CENTRAL OR THIS AFTERNOON GENERATING CONVECTIVE
STORMS...MAINLY TO THE WEST AND NORTH OF THE PIH FORECAST AREA.
SOME STORMS HAVE MOVED THROUGH THE CENTRAL MOUNTAINS AND BEGINNING
TO SEE ADDITIONAL DEVELOPMENT OVER OTHER MOUNTAINOUS REGIONS OF
THE FORECAST AREA. POTENTIAL FOR ISOLATED STORMS PRODUCING FLASH
FLOODING OVER THE CENTRAL MOUNTAINS AND WINDS/HAIL STILL A
CONCERN. FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE SUN
VALLEY AND STANLEY BASIN AREAS INTO THIS EVENING. UPPER LOW WILL
SWING NORTHEAST INTO THE ID PANHANDLE OVERNIGHT AND THE THREAT OF
CONVECTIVE SHOWERS WILL MOVE NORTH INTO WESTERN MONTANA. SOUTHERN
IDAHO REMAINS UNDER CYCLONIC FLOW THROUGH TUESDAY EVENING WITH AN
UPPER LEVEL TROUGH MOVING THROUGH SE IDAHO TUESDAY AFTERNOON.
ASSOCIATED MOISTURE AND INSTABILITY APPEARS LIMITED WITH THIS
FEATURE. UPPER LEVEL RIDGE WILL SHIFT OVER THE AREA FOR
WEDNESDAY...BRINGING DRIER AND WARMER CONDITIONS.  DSH

.LONG TERM...THURSDAY THROUGH SATURDAY...UPPER LEVEL RIDGE WILL
REMAIN IN PLACE THURSDAY...HOWEVER ANOTHER UPPER LEVEL TROUGH WILL
MOVE INTO THE PAC NW COAST AND MOVED THROUGH THE REGION THURSDAY
NIGHT. THIS FEATURE IS FAIRLY BROAD AND EMBEDDED IN RELATIVELY
ZONAL WESTERLY FLOW SO THE THREAT OF ISOLATED SHOWERS AND
THUNDERSTORMS RETURNS. THIS SYSTEM IS FAIRLY SHALLOW AND THEREFORE
EXPECT ONLY MINIMAL COOLING OF TEMPERATURES WITH HIGHS REMAINING
IN THE 80S FOR THE MAJORITY OF SOUTHEAST IDAHO.  DSH

&&

.AVIATION...SHOWERS WILL CONTINUE SLIDING EASTWARD AND SHOULD
PRODUCE TSRA...POSSIBLY SOME GS THIS AFTERNOON AND INTO THE EARLY
EVENING.  TSRA ACTIVITY SHOULD BE THROUGH BY 21/06Z.  GOOD
CAPE...LIFTED INDICES...AND PRECIPITABLE WATER...ESPECIALLY FROM
ABOUT 20/23Z UNTIL MID-EVENING.  GUSTS SHOULD BE LIMITED TO
SOMEWHERE IN THE 30-39KT RANGE. SCATTERED CLOUDS AT 700MB AND 500MB
DURING THE OVERNIGHT AS A SHORTWAVE CROSSES OVER EASTERN IDAHO.
WITH COLDER AND MORE STABLE AIR OVER EASTERN IDAHO...DO NOT EXPECT
REPEAT OF CONVECTION.  MESSICK

&&

.FIRE WEATHER...VERY ACTIVE CONVECTION EXPECTED TONIGHT WITH SEVERE
POTENTIAL FORECASTED ALONG THE NORTHERN PART OF THE IDAHO-WYOMING
BORDER...MAINLY ON THE WYOMING SIDE THAT AFFECTS PORTIONS OF THE
CARIBOU-TARGHEE NF.  LOW PRESSURE WILL MOVE THROUGH TONIGHT AND MORE
STABLE CONDITIONS WITH COOLER TEMPERATURES AND HIGHER RH FOR MON.
AIR BEGINS TO WARM AND GETS MORE UNSTABLE FOR TUE...BUT CHANCE
OF SHOWERS AND THUNDERSTORMS MAINLY LIMITED TO THE MOUNTAINS.  NEXT
LOW STILL EXPECTED THU NIGHT/FRI.  LOW PRESSURE CONTINUES OVER
EASTERN IDAHO THROUGH SAT FOR CONTINUE THREAT OF SHOWERS AND
THUNDERSTORMS...THOUGH AGAIN MAINLY OVER ROUGH TERRAIN.  NO
SIGNIFICANT MOISTURE BEING ADVECTED IN SO WOULD EXPECT DRY
THUNDERSTORM ACTIVITY WHEN IT OCCURS.  TEMPERATURES WILL START TO
GET WARMER THAN NORMAL PRIOR TO THE THU NIGHT/FRI SHORTWAVE...THEN
COOL TO NEAR NORMAL.  JET STREAM NEVER WANDERING VERY FAR FROM IDAHO
AND SO AFTERNOONS AND EARLY EVENINGS SHOULD BE BREEZY TO
WINDY...ESPECIALLY DURING/AFTER THE THU NIGHT LOW.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING IDZ018-031.

&&
Hazardous weather outlook, Jun 20, 6:46 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
646 AM MDT SUN JUN 20 2010

IDZ017>025-031-032-211200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
646 AM MDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

PERSISTENT NORTHEAST WINDS RESULTED IN A LAKE WIND ADVISORY BEING ISSUED
FOR AMERICAN FALLS RESERVOIR THIS MORNING. WINDS ARE EXPECTED TO
SHIFT TO THE WEST-SOUTHWEST LATER THIS MORNING WHICH COULD END THE
ADVISORY EARLY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE CENTRAL
MOUNTAINS IN THE MORNING AND SPREAD THROUGHOUT THE FORECAST AREA
THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY BECOME
STRONG...WITH BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 50 MPH AND
SMALL HAIL. THE BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL
BE ACROSS THE CENTRAL MOUNTAINS.  THUNDERSTORM ACTIVITY WILL
DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jun 20, 2:40 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
240 PM MDT SUN JUN 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             10 SSE DICKEY           44.00N 113.82W
06/20/2010  M0.25 INCH       CUSTER             ID   TRAINED SPOTTER

            ALSO HEAVY RAIN

&&

CHATTINGS
Special weather statement, Jun 20, 2:41 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
241 PM MDT SUN JUN 20 2010

IDZ018-032-202145-
CUSTER ID-BUTTE ID-
241 PM MDT SUN JUN 20 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 345 PM MDT

AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF MACKAY..MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MACKAY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4440 11339 4437 11339 4435 11335 4433 11334
      4429 11332 4423 11330 4423 11314 4419 11307
      4379 11371 4393 11392 4444 11343
TIME...MOT...LOC 2040Z 222DEG 22KT 4394 11370

DSH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:36 AM MDTLake Wind AdvisoryPIH4 hr
Jun 20, 10:25 AM MDTFlash Flood WatchPIH11 hr
Jun 20, 2:41 PM MDTSpecial Weather StatementPIHButte64 min
Jun 20, 4:09 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka33 min
Jun 20, 4:30 PM MDTSpecial Weather StatementPIHJefferson45 min
Jun 20, 4:48 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka13 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.